Illinois, 2007Heavy Snow in Illinois, December 15 to 16, 2007
December 15 to 16, 2007 · NWS ILX · 14 events in 14 counties and zones
A major winter storm crossed central Illinois on December 15th, with the snow on its back side lingering into the 16th. A period of snow in advance of the system deposited 1 to 3 inches of snow across much of the area during the morning hours, while a period of heavier snow on the back side of the storm deposited several additional inches of snow during the evening and overnight hours.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm crossed central Illinois on December 15th, with the snow on its back side lingering into the 16th. A period of snow in advance of the system deposited 1 to 3 inches of snow across much of the area during the morning hours, while a period of heavier snow on the back side of the storm deposited several additional inches of snow during the evening and overnight hours. Total snow accumulations ranged from 6 to 10 inches, with the heaviest snowfall occurring between the Interstate 55 and Interstate 57 corridors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 14, 11:41 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 14, 11:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CST FRI DEC 14 2007
.DISCUSSION...
ISSUED 856 PM CST FRI DEC 14 2007
CLOUDS RAPIDLY THICKENING JUST TO OUR SOUTHWEST ACROSS MISSOURI
AS STRONG ISENTROPIC ASCENT TAKES AIM ON THE REGION. PRECIPITATION
IS STARTING DEVELOPING ACROSS THIS AREA AS WELL. BEST FORCING IS
STILL FAR ENOUGH AWAY...WITH ENOUGH DRY AIR IN PLACE ACROSS
FORECAST AREA...FOR OUR SNOW TO BEGIN AFTER MIDNIGHT. THE
THICKENING CLOUD COVER IS ALSO HELPING TO RETARD TEMPERATURE
FALLS.
GOING FORECAST APPEARS TO BE ON TRACK AT THIS TIME. ALREADY MADE
MINOR TWEAKS TO GRIDS FOR THE LATEST OVERNIGHT TRENDS...BUT NO
ZONE UPDATE IS NECESSARY AT THIS TIME.
&&
.AVIATION...
ISSUED 1141 PM CST FRI DEC 14 2007
INITIALLY QUIET/VFR CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY
OVERNIGHT. A MAJOR WINTER STORM WILL LIFT TOWARD THE OHIO VALLEY
FROM THE SOUTHERN PLAINS OVERNIGHT. CEILINGS WILL COME TUMBLING
DOWN AND SNOW WILL DEVELOP WITHIN THE NEXT FEW HOURS...A BIT MORE
QUICKLY THAN PREVIOUSLY THOUGHT. ONCE THE SNOW DEVELOPS...IFR/LIFR
CEILINGS/VISIBILITIES AND PERIODS OF SNOW EXPECTED THROUGH THE DAY
SATURDAY. MAY SEE THE PRECIPITATION CHANGE TO FREEZING DRIZZLE FOR
A TIME FROM MIDDAY INTO THE AFTERNOON AS DRIER AIR PUSHES IN
ALOFT. A SECOND WAVE OF HEAVIER SNOW WILL ARRIVE BETWEEN 00-03Z
SUNDAY AND LINGER THROUGH THE END OF THE 06Z TAF VALID PERIOD.
BAK
&&
.PREV DISCUSSION...
ISSUED 230 PM CST FRI DEC 14 2007
MAIN WEATHER STORY WILL BE WITH THE APPROACHING STORM SATURDAY AND
ITS AFFECTS ON CENTRAL AND SOUTHEAST ILLINOIS. AFTER THAT...WITH A
SNOW COVER...TEMPERATURES WILL BE THE MAIN FORECAST CONCERN ALONG
WITH TIMING AND MAGNITUDE OF THE NEXT WX SYSTEM LATE IN THE PERIOD.
MODELS CONTINUE WITH A SLOWING TREND WITH THE UPPER LEVEL FEATURE
NOW OVER THE 4 CORNERS REGION. AS A RESULT...IT APPEARS THE UPPER
LEVEL SYSTEM WILL HAVE A CHANCE TO CLOSE OFF AT H5 RESULTING IN
A MUCH BETTER DEFINED DEFORMATION ZONE ACRS OUR AREA LATE SATURDAY
INTO EARLY SUNDAY...LEADING TO ADDITIONAL SNOWFALL. WL USE A BLEND
OF THE GFS AND NAM AT THIS POINT.
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
QUIET WEATHER PATTERN TO COME TO AN END LATE TNT AS THE WARM
ADVECTION PATTERN OUT AHEAD OF THE MAJOR SHORTWAVE TO OUR
SOUTHWEST PRODUCES AN INCREASING AREA OF SNOW WHICH WILL PUSH INTO
THE SOUTHWEST AFTR 06Z AND OVER THE REMAINDER OF THE FCST AREAS BY
15Z SATURDAY. IT APPEARS THERE WILL BE TWO WAVES OF SNOW ACRS THE
FCST AREA ON SATURDAY...THE FIRST WITH THE WARM ADVECTION/STRONG ISENT
ASCENT AND INCRG PVA PATTERN IN THE MORNING AND THEN WITH THE
DEVELOPING DEFORMATION ZONE SATURDAY EVENING. FORECAST SOUNDINGS
POINTING TO ALL SNOW ACRS MOST OF THE AREA EXCEPT ALONG THE I-70
CORRIDOR WHERE MODELS SUGGEST WE LOOSE ICE CRYSTAL FORMATION BY
MID MORNING LEADING TO A PERIOD OF FREEZING DRIZZLE OR SLEET.
BUFKIT TIME HEIGHT CROSS SUGGESTING 2 TIME FRAMES WHERE THE DEEP
LAYERED OMEGA/LIFT COINCIDES WITH THE DEEPER MOISTURE...SATURDAY
MORNING AND AGAIN AFTR 00Z SUNDAY. THIS IS WHERE WE WILL PICK UP
OUR MOST SIGNIFICANT ACCUMULATIONS...ADVSY CRITERIA (3 TO 5
INCHES) ROUGHLY ALONG AND NW OF INTERSTATE 55...AND WARNING
CRITERIA...WITH THE POTENTIAL FOR 6 TO 8 INCHES TO THE SOUTH BY
EARLY SUNDAY MORNING. BEST QG FORCING ON THE NAM ASSOCIATED WITH
THE DEFORMATION ZONE SATURDAY NIGHT INTO EARLY SUNDAY...ACCOMPANIED
BY INCREASING NORTH WINDS AS THE UPPER LEVEL SYSTEM BECOMES
NEGATIVELY TILTED AND THE SFC SYSTEM DEEPENS. GFS TRENDING WITH
THE SLOWER SOLUTION ALTHOUGH IT HOLDS OFF CLOSING OFF THE UPPER
LOW UNTIL IT IS EAST OF OUR AREA LATE SATURDAY INTO SUNDAY.
AS THE LOW PULLS AWAY ON SUNDAY...WINDS WILL DIMINISH DURING THE
MORNING HOURS WITH ANY LINGERING SNOW CHANCES ENDING ACRS THE FAR
EAST AND SOUTH EARLY. HIGH PRESSURE WILL PUSH IN AND WITH THE NEW
SNOW COVER...TEMPS WILL BE AOB GUID VALUES INTO MONDAY DESPITE THE
MODELS SHOWING SOME DECENT WARM ADVECTION OCCURRING LATER MONDAY
AND MONDAY NIGHT AHEAD OF THE NEXT SYSTEM WHICH IS SLATTED TO
TRACK TO OUR NORTH A CLIPPER SYSTEM ON TUESDAY.
LONG TERM...TUESDAY THROUGH FRIDAY
FAIRLY QUICK MOVING SYSTEM WILL PUSH ACRS THE LAKES REGION ON
TUESDAY WITH LITTLE IN THE WAY OF RETURN FLOW AHEAD OF THE FEATURE
SO FOR NOW WL LEAVE TUE DRY. TEMPS WARMING TO ABOVE NORMAL LEVELS
FOR THE REMAINDER OF THE PERIOD...BUT STILL AVERAGING SVL DEGREES
BELOW MOS GUID DUE TO THE EXPECTED SNOW...ESPECIALLY DURING THE
EARLY PORTION OF THE PERIOD. NEXT SIG WAVE TO APPROACH THE MIDWEST
LATE WEDNESDAY NIGHT AND HAVE USED MORE OF THE ECMWF SOLUTION
WITH THIS FEATURE. STRONGER DYNAMICS SUGGEST ADDING SOME POPS FOR
THE WED NIGHT THRU THU NIGHT TIME FRAME WITH SYSTEM CLEARING OUR
AREA BY FRIDAY AS UPPER LEVEL RIDGING BUILDS INTO THE MIDWEST.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM CST SUNDAY FOR
ILZ044>046-052>057-061>063-066>068-071>073.
SNOW ADVISORY FROM 6 AM SATURDAY TO 6 AM CST SUNDAY FOR
ILZ027>031-036>038-040>043-047>051.
&&
Hazardous weather outlook, Dec 14, 4:12 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CST FRI DEC 14 2007
ILZ062-063-066>068-071>073-151200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
412 PM CST FRI DEC 14 2007
...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL BEGIN ACROSS THE AREA LATE TONIGHT AS A WINTER
STORM SYSTEM MOVES ACROSS THE SOUTHERN UNITED STATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WILL CONTINUE TO MOVE ACROSS THE SOUTHERN UNITED
STATES AND WILL SPREAD WINTRY PRECIPITATION INTO EAST CENTRAL AND
SOUTHEAST ILLINOIS SATURDAY AND SATURDAY NIGHT. SNOW ACCUMULATIONS OF
6 TO 8 INCHES ARE CURRENTLY EXPECTED BEFORE THE SNOW ENDS SUNDAY
MORNING. THERE MAY ALSO BE A PERIOD OF SLEET AND FREEZING RAIN
MIXING WITH THE LIGHT SNOW SATURDAY AFTERNOON...CAUSING MINOR ICE
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-052>057-061-151200-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
412 PM CST FRI DEC 14 2007
...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL BEGIN ACROSS THE AREA LATE TONIGHT AS A WINTER
STORM SYSTEM MOVES ACROSS THE SOUTHERN UNITED STATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WILL CONTINUE TO MOVE ACROSS THE SOUTHERN UNITED
STATES AND WILL SPREAD SNOW INTO CENTRAL AND EAST CENTRAL ILLINOIS
SATURDAY AND SATURDAY NIGHT. SNOW ACCUMULATIONS OF 6 TO 8 INCHES
ARE CURRENTLY EXPECTED BEFORE THE SNOW ENDS SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ027>031-036>038-040>043-047>051-151200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
412 PM CST FRI DEC 14 2007
...SNOW ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM CST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL BEGIN ACROSS THE AREA LATE TONIGHT AS A WINTER
STORM SYSTEM MOVES ACROSS THE SOUTHERN UNITED STATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WILL CONTINUE TO MOVE ACROSS THE SOUTHERN UNITED
STATES AND WILL SPREAD SNOW INTO CENTRAL ILLINOIS SATURDAY AND
SATURDAY NIGHT. SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE CURRENTLY
EXPECTED BEFORE THE SNOW ENDS SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
AUTEN
Heavy Snow, Christian
- When
- December 15, 3:00 AM CST to December 16, 3:00 AM CST
- Where
- Christian forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Heavy snow fell across Christian county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Macon
- When
- December 15, 3:00 AM CST to December 16, 3:00 AM CST
- Where
- Macon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Heavy snow fell across Macon county, with 6 to 10 inch snowfall totals common.
Heavy Snow, Morgan
- When
- December 15, 3:00 AM CST to December 16, 1:30 AM CST
- Where
- Morgan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Heavy snow fell across Morgan county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Sangamon
- When
- December 15, 3:00 AM CST to December 16, 2:30 AM CST
- Where
- Sangamon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Heavy snow fell across Sangamon county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Scott
- When
- December 15, 3:00 AM CST to December 16, 1:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Heavy snow fell across Scott county, with 6 to 9 inch snowfall totals common.
Heavy Snow, McLean
- When
- December 15, 4:00 AM CST to December 16, 3:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Heavy snow fell across McLean county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Moultrie
- When
- December 15, 4:00 AM CST to December 16, 3:00 AM CST
- Where
- Moultrie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Heavy snow fell across Moultrie county, with 6 to 8 inch snowfall totals common.
Heavy Snow, Piatt
- When
- December 15, 4:00 AM CST to December 16, 3:00 AM CST
- Where
- Piatt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Heavy snow fell across Piatt county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Shelby
- When
- December 15, 4:00 AM CST to December 16, 3:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Heavy snow fell across Shelby county, with 6 to 9 inch snowfall totals common.
Heavy Snow, Champaign
- When
- December 15, 1:00 PM CST to December 16, 6:00 AM CST
- Where
- Champaign forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Heavy snow fell across Champaign county, with 6 to 8 inch snowfall totals common. An indirect fatality occurred near Savoy when a 45 year old woman slid off the road and was ejected from her pickup truck.
Heavy Snow, Coles
- When
- December 15, 1:00 PM CST to December 16, 6:00 AM CST
- Where
- Coles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Heavy snow fell across Coles county, with 6 to 8 inch snowfall totals common.
Heavy Snow, Douglas
- When
- December 15, 1:00 PM CST to December 16, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Heavy snow fell across Douglas county, with 6 to 7 inch snowfall totals common.
Heavy Snow, Effingham
- When
- December 15, 2:00 PM CST to December 16, 5:00 AM CST
- Where
- Effingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Heavy snow fell across Effingham county, with 6 to 7 inch snowfall totals common.
Heavy Snow, Vermilion
- When
- December 15, 4:00 PM CST to December 16, 6:00 AM CST
- Where
- Vermilion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Heavy snow fell across Vermilion county, with 5 to 8 inch snowfall totals common.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 15, 20071 death · 1 injured · $2.1 million · EF1 · 6 events
- Winter Storm in Pennsylvania, December 15 to 16, 20071 death · 3 injured · 8 events
- Tornadoes and Damaging Winds in Georgia, December 15, 2007$210,000 · EF2 · 5 events
- Winter Storm and Winter Weather in Ohio, December 15 to 17, 2007$5.7 million · 22 events
- Winter Storm and Winter Weather in New Jersey, December 15 to 16, 200712 injured · 7 events
- Winter Storm in Pennsylvania, December 15 to 17, 2007$650,000 · 3 events
- Heavy Snow in New York, December 15 to 17, 2007$255,000 · 17 events
- Ice Storm in Virginia, December 15 to 16, 2007$206,000 · 14 events
- Winter Weather in Wisconsin, December 15 to 16, 2007$50,000 · 12 events
- Flooding in Kentucky, December 15 to 16, 20074 injured · $10,000 · 11 events
- Flooding in Kentucky, December 15, 2007$40,000 · 10 events
- Strong Wind in Mississippi, December 15, 20071 injured · $40,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69243, 69247, 69249, 69252, 69253, 69248, 69250, 69251, 69254, 69242, 69244, 69245, 69246, 69255.